Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 29, NWS New Orleans, LA

October 29, 2022Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 29, 2022, 4:35 PM CDT for Jackson County, Mississippi. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2022, 4:35 PM CDT (21:35 UTC)
Expired
Oct 29, 2022, 4:47 PM CDT
In force
12 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 4:45 PM CDTTORNADO3 N Wade, MSVIDEO OF A TORNADO TOUCHING DOWN IN AN OPEN FIELD ABOUT 3 MILES NORTH OF WADE ALONG MS HIGHWAY 63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 12:26 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

594 
WFUS54 KLIX 292135
TORLIX
MSC059-292200-
/O.NEW.KLIX.TO.W.0029.221029T2135Z-221029T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
435 PM CDT Sat Oct 29 2022

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northern Jackson County in southern Mississippi...

* Until 500 PM CDT.

* At 434 PM CDT, a possible tornado was located near Wade, or 15 
  miles north of Escatawpa, moving north at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado earlier with this 
           storm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3068 8855 3068 8860 3073 8864 3074 8862
      3073 8856 3073 8855
TIME...MOT...LOC 2134Z 179DEG 24KT 3071 8858 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

CAB
1 follow-up statement
794 
WWUS54 KLIX 292147
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
447 PM CDT Sat Oct 29 2022

MSC059-292157-
/O.CAN.KLIX.TO.W.0029.000000T0000Z-221029T2200Z/
Jackson MS-
447 PM CDT Sat Oct 29 2022

...THE TORNADO WARNING FOR NORTHERN JACKSON COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for southern
Mississippi.

LAT...LON 3068 8855 3068 8860 3073 8864 3074 8862
      3073 8856 3073 8855
TIME...MOT...LOC 2145Z 179DEG 24KT 3080 8858 

$$

CAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 4:10 PM CDT, 25 minutes earlier.

Area forecast discussion, Oct 29, 4:10 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
410 PM CDT Sat Oct 29 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Monday)
Issued at 329 PM CDT Sat Oct 29 2022

The current convection associated with a surface low over NW LA
should exit the area by tonight. The current tornado watch is
expected to expire by 7pm tonight as the convection exits the
area. The main area of concern as of recently is a broken band of
supercells in Jackson County, as we have one confirmed tornado
from this. This area has slightly higher wind shear, so these will
continue to be closely monitored until they exit the radar
tonight. Tomorrow, we return to zonal flow behind the front
tomorrow, and conditions will be dry and mild as surface high
pressure builds in. We look to stay dry on Monday as PW looks to
stay less than an inch and we remain in zonal flow aloft. Lows
were slightly adjusted downward for the drainage areas.

&&

.LONG TERM...
(Monday night through Friday night)
Issued at 329 PM CDT Sat Oct 29 2022

Things stay pretty quiet Monday night with another night of near
seasonal temperatures dropping into the low to mid 50s across
northern areas and the mid 50s to lower 60s across southern
areas. Next upper disturbance will move eastward through the Lower
Mississippi Valley Tuesday afternoon into Tuesday evening. Looks
like there should be enough moisture to fire off some scattered
showers, but overall accumulation won't be much.

That system doesn't really push a front through and in its wake,
high pressure builds in once again with dry weather expected for
the second half of the week. Expect temperatures to warm to
around 5-10 degrees above normal by Thursday and will stay there
through the end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sat Oct 29 2022

The showers and thunderstorms across the area are currently
affecting all terminals except BTR and HUM. Overall, the convection
is progressing eastward, so the timing for each terminal should be
reflected. When the convection passes by each terminal, expect gusty
winds and lower visibilities into at least the MVFR range. The
convection should pass through all of the terminals by 10pm tonight.
Expect improved conditions with the exception of MVFR ceilings in
the early morning at BTR and MCB. This should clear up by mid-
afternoon.

&&

.MARINE...
Issued at 329 PM CDT Sat Oct 29 2022

Current hazardous conditions over the coastal waters should ease
as high pressure builds into the area later this evening, so the
advisory will not be extended. However, winds of 15 to 20 knots
are expected over the open Gulf waters through at least the first
part of tonight and an exercise caution headline has been issued.
Should remain quiet Sunday and Monday as transient high pressure
moves through the area, but may need headlines again around
Tuesday or Wednesday as the next system affects the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  54  72  53  75 /  10   0   0   0
BTR  55  75  56  78 /   0   0   0   0
ASD  55  75  51  78 /  30   0   0   0
MSY  58  75  58  76 /  10   0   0   0
GPT  60  74  56  77 /  80   0   0   0
PQL  60  74  52  76 / 100  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ550-552-
     555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ552-555-
     557-570-572-575-577.

&&

SHORT TERM...JZ
LONG TERM....DM
AVIATION...JZ
MARINE...DM

In the hours before

Special weather statement, Oct 29, 12:27 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1227 PM CDT Sat Oct 29 2022

LAZ039-071-MSZ070-071-291815-
Washington LA-Northern Tangipahoa LA-Pike MS-Walthall MS-
1227 PM CDT Sat Oct 29 2022

...A strong thunderstorm will impact portions of northeastern
Tangipahoa and northwestern Washington Parishes, southwestern
Walthall and southeastern Pike Counties through 115 PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Wilmer, or 9 miles east of
Amite, moving north at 30 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Tylertown, Mount Herman and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3071 9028 3074 9043 3120 9038 3114 9007
TIME...MOT...LOC 1727Z 189DEG 27KT 3076 9035

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEFFER
Special weather statement, Oct 29, 12:31 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1231 PM CDT Sat Oct 29 2022

MSZ077-080-081-291815-
Harrison MS-Hancock MS-Pearl River MS-
1231 PM CDT Sat Oct 29 2022

...A strong thunderstorm will impact portions of northwestern
Harrison, northeastern Hancock and southeastern Pearl River Counties
through 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Diamondhead, moving north at
25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

This storm will remain over mainly rural areas of northwestern
Harrison, northeastern Hancock and southeastern Pearl River Counties.

This includes Interstate 10 in Mississippi between mile markers 20
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for southern
Mississippi.

&&

LAT...LON 3065 8934 3065 8925 3068 8924 3068 8920
      3039 8922 3039 8933 3069 8945 3070 8934
TIME...MOT...LOC 1731Z 173DEG 19KT 3043 8929

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MEFFER
Local storm report, Oct 29, 2:19 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SAT OCT 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     7 NE DIAMONDHEAD        30.47N 89.30W
10/29/2022                   HARRISON           MS   EMERGENCY MNGR

            AWNING BLOWN OFF OF NECOS MARKET. ALSO, A
            FEW POWER POLES DOWNED. TIME ESTIMATED FROM
            RADAR. POSSIBLE TORNADO.

&&

DM
Local storm report, Oct 29, 3:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT SAT OCT 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          MOSS POINT              30.43N 88.54W
10/29/2022                   JACKSON            MS   EMERGENCY MNGR

            EM WATCHED TORNADO TOUCH DOWN IN MARSHY AREA
            NORTH OF DOWNTOWN MOSS POINT EAST OF HWY
            513. ALSO RECEIVED PUBLIC REPORT OF VEHICLE
            AND BUILDING DAMAGE NEAR I-10.

&&

DM
Local storm report, Oct 29, 4:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 PM CDT SAT OCT 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          1 S GAUTIER             30.37N 88.64W
10/29/2022                   JACKSON            MS   EMERGENCY MNGR

            DAMAGE REPORTED TO THE ROOF OF SCHOOL. TREES
            ALSO BROKEN AND TWISTED.

&&

PG
Local storm report, Oct 29, 4:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 PM CDT SAT OCT 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          5 NNE VANCLEAVE         30.61N 88.65W
10/29/2022                   JACKSON            MS   EMERGENCY MNGR

            HOME REPORTED DAMAGED.

&&

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 12:31 PM CDTSpecial Weather StatementLIXHancock44 min
Oct 29, 2:19 PM CDTAreal Flood AdvisoryLIXHancock2 hr
Oct 29, 2:52 PM CDTSevere Thunderstorm WarningLIXJackson38 min
Oct 29, 2:58 PM CDTTornado WarningLIXJackson47 min
Oct 29, 3:32 PM CDTTornado Warning Tornado observedLIXJackson28 min
Oct 29, 3:40 PM CDTTornado WarningLIXJackson50 min
Oct 29, 4:40 PM CDTSpecial Weather StatementLIXStone35 min
Oct 29, 4:41 PM CDTTornado WarningLIXJackson49 min
Oct 29, 5:24 PM CDTTornado WarningLIXJackson36 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.